Indiana, 2008

Flood in Indiana, March 20 to 31, 2008

March 20 to 31, 2008 · NWS IND · 1 event in 1 county or zone

An elderly man drowned after driving into floodwaters while he was on his way to a doctor's appointment. The 85 year old male was pulled from a flooded area near the Lost River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An elderly man drowned after driving into floodwaters while he was on his way to a doctor's appointment. The 85 year old male was pulled from a flooded area near the Lost River. His body was found about 70 feet away from his car in four and a half feet of water. His death was ruled an accidental drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 20, 1:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 20, 1:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 PM EDT THU MAR 20 2008

.DISCUSSION...SEVERAL SHORT WV TROFS DIGGING SEWD ARND DVLPG NEW
ENGLAND UPPR LO WL KEEP MEAN TROFFING ACRS THE ERN PARTS OF THE
COUNTRY THRU THE WEEKEND. MAIN FEATURE IN THE SHORT RANGE IS SYS
CURRENTLY OVR THE NRN ROCKIES. THIS SYS XPCTD TO DROP SEWD INTO THE
AREA BY FRI NIGHT/SAT MORN. MODELS IN FAIRLY GOOD AGREEMENT ON THE
MAIN DETAILS. FCST FOCUS CENTERS ON POPS/P-TYPE WITH THIS NEXT
SYS.

FOR TONIGHT...THINGS LOOK PRETTY QUIET TONIGHT WITH SFC RDG DRFTG
OFF TO THE E...ALTHOUGH HI LVL CLDS FM APPROCHING SYS WL BE
INCREASING. PSBL SOME LT PCPN MAY BE ABLE TO SNEAK INTO THE FAR NW
CORNER TOWARDS SUNRISE...BUT OVERALL THE NIGHTTIME HRS SHOULD BE
DRY.

IN THE LTR PDS...SFC WND PROGS OFF THE MODELS ARE IN GOOD AGREEMENT
ON TAKING THE SFC LO ESEWD THRU THE NRN CWA FRI EVEN. BEST LIFT
XPCTD TO MOV THRU FM THE MID AFT HRS ON FRI INTO THE EARLY MORN HRS
ON SAT...AND IS MOST CONCENTRATED ALONG/N OF SFC LO TRACK. WL BRING
LIKELY POPS TO THE NRN ZONES FOR LT FRI AFT INTO FRI EVEN BASED ON
ABV REASONING...AND CHC POPS ELSEWHERE. MODELS ADVECT IN RATHER
STEEP MID LVL LAPSE RATES INTO THE AREA FRI AFT/EVEN AS WELL AS SOME
WK INSTABILITY...SO SOME CONVECTION PSBL AT THOSE TIMES. PARTIAL
THICKNESSES SUGGEST MAINLY RAIN UNTIL ABOUT 06Z ON SAT...WHERE A MIX
OR CHANGEOVER MAY OCCUR. MOST OF THE BETTER LIFT SHOULD HAVE MOVED
OFF THE E BY THE TIME A CHANGEOVER OCCURS...SO ONLY SOME MINOR
ACCUMUALTIONS IN THE N XPCTD AT THIS TIME. WL KEEP A SML CHC FOR LT
RAIN/SNOW ON SAT WITH THE PASSAGE OF THE UPPR TROF.

LO LVL THICKNESSES SUGGEST THE NGM MOS HIGHS FOR FRI ARE ABOUT 5
DEGS TOO COOL...MAINLY OVR THE NRN AREAS. HIGHS ON SAT LOOK AT LEAST
5 DEGS TOO WARM. WL MAKE SOME ADJUSTMENTS IN THOSE PDS.

&&

.AVIATION DISCUSSION...

FOR THE 18Z TAFS. VFR THROUGH THE PERIOD. RIDGE OF HIGH PRESSURE
WILL CROSS INDIANA TONIGHT. LOW PRESSURE WILL ARRIVE FROM THE WEST
FRIDAY...BUT WILL NOT CAUSE PRECIP...OR REDUCE CIGS OR VSBYS BELOW
VFR...BEFORE 18Z. APPROACH OF LOW PRESSURE WILL CAUSE MOSTLY EAST
WINDS OF 5-10 MPH TONIGHT AND AND 10-15 MPH TOMORROW. WINDS AND DRY
AIR OVER INDIANA SHOULD KEEP VSBYS P6SM.

&&

PUBLIC...JAS
AVIATION...JK
Hazardous weather outlook, Mar 20, 2:29 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EDT THU MAR 20 2008

INZ021-028>031-035>049-051>057-060>065-067>072-211100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
329 PM EDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FLOODING WILL CONTINUE ON MOST OF THE MAJOR RIVERS AND STREAMS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FLOODING IS EXPECTED TO CONTINUE ALONG MOST OF THE MAJOR RIVERS
AT LEAST THROUGH THE WEEKEND.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE FROM FRIDAY AFTERNOON
INTO FRIDAY EVENING. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Martin

When
March 20, 5:00 PM EST to March 31, 11:59 PM EST
Where
Martin County, 1.93 mi SSE of Natchez to 1.8 mi SSE of Natchez
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.595, -86.684

An elderly man drowned after driving into floodwaters while he was on his way to a doctor's appointment. The 85 year old male was pulled from a flooded area near the Lost River. His body was found about 70 feet away from his car in four and a half feet of water. His death was ruled an accidental drowning. Flooding continued until around April 2nd. The flood death occurred late in the morning on March 31st. Flood times are approximate.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Martin2008-03-2085MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84847.